New Hampshire, 2004

Lightning Strike in New Hampshire, June 17, 2004

June 17, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home in Rochester and ignited a fire that caused extensive damage to the attic, roof, and second floor of the structure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home in Rochester and ignited a fire that caused extensive damage to the attic, roof, and second floor of the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 1:45 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
ISSUED BY NWS CARIBOU ME
245 PM EDT THU JUN 17 2004

.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE
TONIGHT. HIGH PRESSURE NEAR NOVA SCOTIA WILL RIDGE ALONG THE MAINE
COAST ON FRIDAY WITH A BROAD AREA OF LOW PRESSURE REMAINING WEST OF
THE REGION. THE LOW WILL CONSOLIDATE SATURDAY TO THE NORTH OF MAINE
WITH A COLD FRONT MOVING ACROSS THE REGION. HIGH PRESSURE WILL
BUILD EAST ACROSS NEW ENGLAND SATURDAY NIGHT. A WEAK DISTURBANCE WILL
INCREASE CLOUDS ON SUNDAY WITH SOME SHOWERS POSSIBLE OVER THE
MOUNTAINS.

SHORT TERM (TONIGHT THROUGH SUNDAY)...
SATELLITE PICTURES/RADAR/LIGHTNING DATA SHOW A CONVECTIVE COMPLEX
MOVING E OF THE GREAT LAKES WHICH IS EXPECTED TO CLIP SOUTHERN NH
AND PERHAPS THE SOUTHERN TIP OF MAINE OVERNIGHT. THIS IS ASSOCIATED
WITH A WEAK LOW PRESSURE WAVE WHICH WILL MOVE OFF THE COAST FRI
MORNING. 12Z ETA/GFS IN DECENT AGREEMENT WITH SYNOPTIC TRENDS
THROUGH SUN. EXPECT WEAK RIDGING ALONG THE MAINE COAST AS LOW MOVES E
OF THE AREA ON FRI. THIS SHOULD KEEP COASTAL AREAS GENERALLY DRY...
BUT COOL WITH AN ONSHORE FLOW. SOME SHOWERS POSSIBLE OVER THE
MOUNTAINS BY FRI AFTERNOON AS WEAK UPSLOPE FLOW COMBINES WITH UPPER
SHORT WAVE. SIGNIFICANT SHORT WAVE FROM CENTRAL CANADA CROSSES AREA
ON SAT. THIS WILL CONSOLIDATE A SURFACE LOW N OF MAINE WHICH WILL
DRAG A DECENT COLD FRONT ACROSS THE REGION. THE FRONT SHOULD BE
ACCOMPANIED BY NUMEROUS SHOWERS/THUNDERSTORMS. DRYER/COOLER AIR TO
SPILL IN BEHIND THE FRONT SAT NIGHT IN NW FLOW. MODELS INDICATE
THAT A WEAK UPPER DISTURBANCE WILL MOVE ACROSS THE AREA ON SUN WHICH
WILL INCREASE CLOUDS AND PERHAPS PRODUCE A FEW LIGHT SHOWERS OVER
THE MOUNTAINS.

HIGH GUIDANCE POPS LOOK GOOD OVER SOUTHERN AREAS OVERNIGHT AND
GENERALLY USED ETA GUIDANCE FOR POPS FRI-SAT...BUT DID BUMP THEM
UP ON SAT WITH COLD FRONT. LEANED TOWARD COOLER GUIDANCE TEMPERATURE
NUMBERS ON FRI...ESPECIALLY NEAR THE COAST WITH ONSHORE FLOW.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
UPPER TROUGH MOVES EAST OF THE REGION SUNDAY NIGHT. NORTHWEST FLOW
AT ALL LEVELS WILL BRING IN COOLER AND DRIER AIR INTO EARLY NEXT
WEEK. UPPER RIDGE WILL SLOWLY BUILD OVER NEW ENGLAND AND CREST OVER
THE AREA TUESDAY. SHOWERS ON THE INCREASE TUESDAY NIGHT AS NEXT
UPPER TROUGH MOVES TOWARDS NEW ENGLAND FROM THE GREAT LAKES. EXPECT
SHOWERS WEDNESDAY AS UPPER TROUGH AND ASSOCIATED COLD FRONT CROSSES
OUR CWA. DRIER WEATHER ON TAP FOR THURSDAY AS UPPER LOW MOVES EAST OF
NEW ENGLAND.

MARINE...WINDS TO REMAIN RATHER LIGHT THROUGH SAT THEN INCREASE SAT
NIGHT FROM THE NW BEHIND COLD FRONT. HOWEVER...WINDS/SEAS SHOULD
STAY BELOW SMALL CRAFT CRITERIA.

AVIATION...VFR CONDITIONS SHOULD HOLD FOR THE MOST PART AT KAUG WITH
JUST MID LEVEL CLOUDS OVERNIGHT. SOME GROUND FOG COULD LOWER VSBY TO
AROUND 5 MILES EARLY FRI. TO THE S FROM KPWM INTO NH...EXPECT
MVFR/IFR CONDITIONS TO DEVELOP OVERNIGHT AS SHOWERS MOVE THROUGH.
MOIST ONSHORE FLOW WILL KEEP AT LEAST MVFR CONDITIONS GOING ON FRI
SOUTHERN ME/NH.

.GYX...NONE.

SHORT TERM...GABRIC
LONG TERM...FOSTER
AVIATION...WOLFE
Hazardous weather outlook, Jun 17, 1:27 AM EST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
227 AM EDT THU JUN 17 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-170826-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
227 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Strafford

When
June 17, 5:30 PM EST
Where
Strafford County, Rochester
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
43.297, -71.029 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410584.